Hail, Borden
- When
- February 27, 6:20 PM CST
- Where
- Borden County, Gail
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.767, -101.433
An isolated supercell thunderstorm developed near a dryline and cold front intersection over the northeastern Permian Basin of west Texas during the early evening hours of the 27th. This storm resulted in large hail up to the size of golfballs as it tracked southeast across Borden and Howard Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An isolated supercell thunderstorm developed near a dryline and cold front intersection over the northeastern Permian Basin of west Texas during the early evening hours of the 27th. This storm resulted in large hail up to the size of golfballs as it tracked southeast across Borden and Howard Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 27, 1:31 PM CST, 4 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 131 PM CST SUN FEB 27 2005 .SHORT TERM... MID LEVEL MOISTURE...HEATING...AND INCREASINGLY STEEP LAPSE RATES YIELDING AC OVER A GOOD PORTION OF THE CWA THIS AFTERNOON. A FRONTAL BOUNDARY WAS PUSHING SOUTH ACROSS THE EAST CENTRAL NEW MEXICO PLAINS...AND TEXAS PANHANDLE...WHILE SURFACE LOW PRESSURE CENTER OVER THE PANHANDLE CONTINUED TO DEVELOP SOUTH WITH IT. SOME ENHANCEMENT SEEN IN WATER VAPOR IMAGERY OVER CENTRAL NEW MEXICO... AHEAD OF SHORTWAVE TROUGH TRANSLATING SOUTHEASTWARD INTO THE BASE OF UPPER TROUGH NOW RESIDING OVER THE AREA. EXPECT TO SEE AC BECOME MORE WIDESPREAD THIS AFTERNOON AS FRONTAL BOUNDARY ENTERS THE NORTHERN CWA AND SHORTWAVE TROUGH APPROACHES. ALTHOUGH LOWER LEVELS ARE QUITE DRY...LOW LEVEL CONVERGENCE ALONG FRONTAL BOUNDARY...ALONG WITH H7 TO H5 LAPSE RATES BETWEEN 8 AND 8.5 C/KM...SHOULD YIELD THE ABOVE CLOUD COVER IN ADDITION TO WIDELY SCATTERED THUNDERSTORMS. WENT AHEAD AND UPPED POPS TO 30 PERCENT FROM NORTHERN LEA COUNTY...SOUTHEASTWARD THROUGH THE WESTERN LOW ROLLING PLAINS. WHITTLED THE CHANCES DOWN TO ISOLATED FROM THE GUADALUPE MTNS...EASTWARD ACROSS THE PERMIAN BASIN. LOW LEVEL SHEAR IS VERY GOOD...SO A FEW OF THESE STORMS COULD PRODUCE HAIL...IF NOT STRONG WINDS SINCE FORECAST SOUNDINGS INDICATING INVERTED V CHARACTERISTICS. WILL SAY THE HAIL IS THE MORE LIKELY OF THE TWO DUE TO THE CERTAINTY OF THE COLD POOL ALOFT...AS OPPOSED TO THE UNCERTAINTY OF THE AMOUNT OF INSTABILITY. WHATEVER DOES DEVELOP THIS EVENING SHOULD DWINDLE TO SHOWERS OVER THE WESTERN LOW ROLLING PLAINS BY LATE EVENING...AS THE SHORTWAVE TROUGH PROGRESSES EAST...ALONG WITH COLD POOL ALOFT. SHOULD SEE SKIES BECOME MOSTLY CLEAR THEREAFTER. DROPPED TEMPS A LITTLE DUE TO THE GROUND STILL BEING WET IN SOME AREAS FROM YESTERDAY...THE POSSIBILITY OF MORE MOIST GROUND FROM RAIN THIS EVENING...CLEARING SKIES...AND THE INFLUX OF SLIGHTLY DRIER AIR OVERNIGHT. .LONG TERM... AN UPPER LEVEL SHORTWAVE WILL MOVE NORTHEAST OF THE CWA BY EARLY MONDAY WITH NORTHWEST FLOW SETTING UP OVER THE REGION AS A RIDGE BUILDS OVER THE WESTERN CONUS. A COOL AIRMASS WILL KEEP TEMPERATURES SLIGHTLY BELOW NORMAL MONDAY...BUT THE AIRMASS WILL MOVE EAST OF THE REGION BY TUESDAY WITH WARMER TEMPERATURES THEREAFTER. THE NEXT UPPER LEVEL DISTURBANCE WILL BEGIN TO MOVE ONTO THE CA COAST TUESDAY AND WILL AFFECT THE AREA DURING THE DAY WEDNESDAY. HAVE INCLUDED POPS MAINLY OVER THE EASTERN HALF OF THE CWA WHERE THE MOISTURE WILL BE MORE PREVALENT. TEMPERATURES WILL BE COOLER ON WEDNESDAY DUE TO CLOUDY SKIES AND A COLD FRONT MOVING THROUGH THE AREA. THE SYSTEM WILL MOVE EAST OF THE REGION BY THURSDAY WITH CLEARING SKIES AND WARMER TEMPERATURES FOR THE LAST PART OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 35 61 39 67 / 20 0 0 0 CARLSBAD NM 33 65 35 70 / 20 0 0 0 DRYDEN TX 41 67 43 68 / 0 0 0 0 FORT STOCKTON TX 41 67 42 71 / 10 0 0 0 GUADALUPE PASS TX 33 60 40 65 / 20 0 0 0 HOBBS NM 34 64 37 70 / 30 0 0 0 MARFA TX 28 60 30 65 / 10 0 0 0 MIDLAND INTL AIRPORT TX 34 62 37 68 / 20 0 0 0 ODESSA TX 34 62 38 69 / 20 0 0 0 WINK TX 36 66 38 72 / 20 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 67/54
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 139 PM CST SUN FEB 27 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281754- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 139 PM CST SUN FEB 27 2005 (1239 PM MST SUN FEB 27 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM THE SOUTHEAST NEW MEXICO PLAINS AND GUUADALUPE MOUNTAINS...EASTWARD ACROSS PORTIONS OF THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE THIS AFTERNOON AND THIS EVENING. A FEW OF THESE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.SRH.NOAA.GOV/MAF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 557 PM CST SUN FEB 27 2005 TXZ047-280045- BORDEN TX- 557 PM CST SUN FEB 27 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BORDEN COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTHWESTERN BORDEN COUNTY AT 557 PM CST...MOVING SOUTHEAST AT 20 MPH. PEOPLE IN MESQUITE AND MOTORISTS ALONG FARM TO MARKET ROAD 1054 SHOULD REMAIN ALERT FOR PEA SIZED HAIL...WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAINFALL.
The Lubbock radar (KLBB), 105 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
2 hail. Local standard time, as filed.
Golfball size hail was reported at the intersection of Farm to Market Road 820 and Texas Highway 350 in northeastern Howard County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437829, 5437830.